Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Midland/Odessa, TX

March 27, 2025Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Mar 27, 2025, 8:38 PM CDT for Culberson County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2025, 8:38 PM CDT (01:38 UTC)
Expired
Mar 27, 2025, 10:30 PM CDT
In force
112 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 197 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS54 KMAF 280138
FFWMAF
TXC109-280330-
/O.NEW.KMAF.FF.W.0001.250328T0138Z-250328T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
838 PM CDT Thu Mar 27 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Culberson County in southwestern Texas...

* Until 1030 PM CDT /930 PM MDT/.

* At 838 PM CDT /738 PM MDT/, Doppler radar and automated rain 
  gauges indicated thunderstorms producing heavy rain across the 
  warned area. Between 0.5 and 1 inch of rain has fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Van Horn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3099 10491 3100 10491 3106 10491 3109 10491
      3109 10481 3099 10478

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

R Hluchan
1 follow-up statement
384 
WGUS74 KMAF 280228
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
928 PM CDT Thu Mar 27 2025

TXC109-280330-
/O.CON.KMAF.FF.W.0001.000000T0000Z-250328T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
928 PM CDT Thu Mar 27 2025 /828 PM MDT Thu Mar 27 2025/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT /930 PM 
MDT/ THIS EVENING FOR SOUTHWESTERN CULBERSON COUNTY...

At 928 PM CDT /828 PM MDT/, Doppler radar and automated rain gauges 
indicated thunderstorms produced heavy rain across the warned area. 
Between 0.5 and 1 inch of rain fell in a short time. Flooding 
impacts will continue, but no additional rainfall is expected. Flash 
flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Van Horn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3099 10491 3100 10491 3106 10491 3109 10491
      3109 10481 3099 10478

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

R Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 6:00 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Updated at 558 PM CDT Thu Mar 27 2025
  • Rain chances return this afternoon and continue into tonight. A storm or two could be strong to severe, producing damaging winds and hail, mainly south of the I-10 corridor.
  • High winds will be possible, mainly in the mountains, Saturday afternoon through Sunday night, and Tuesday and Wednesday afternoons next week.
  • Critical fire weather conditions are possible on Saturday and and again next week after Monday, mainly for Southeast New Mexico and the higher terrain of West Texas into Permian Basin.
Area forecast discussion, Mar 27, 6:00 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CDT Thu Mar 27 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 558 PM CDT Thu Mar 27 2025

- Rain chances return this afternoon and continue into tonight. A storm
  or two could be strong to severe, producing damaging winds and
  hail, mainly south of the I-10 corridor.

- High winds will be possible, mainly in the mountains, Saturday afternoon
  through Sunday night, and Tuesday and Wednesday afternoons next
  week.

- Critical fire weather conditions are possible on Saturday and
  and again next week after Monday, mainly for Southeast New
  Mexico and the higher terrain of West Texas into Permian Basin.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CDT Thu Mar 27 2025

WV imagery this afternoon shows an upper trough moving through
Chihuahua, under a broad ridge covering the CONUS. At the surface,
return flow continues to advect Gulf moisture into the area,
w/dewpoints in the 50s most locations. All of this is setting up
for a potentially busy afternoon across West Texas and Southeast
New Mexico. The 12Z KMAF RAOB came in w/very little shear, and the
track of the trough suggest better deep-layer bulk shear will
stay in Mexico this afternoon/evening. However, mid-level lapse
rates suggest a hail threat will be in place if anything gets
going, especially northwest. The NBM continues to be wildly
aggressive on POPs, but generally in line w/the HRRR and other
CAMs, keeping the best chances along/west of the Pecos. Latest
HRRR puts initiation in the Davis Mtns 18-19Z. The only fly in the
ointment is a batch of high/debris clouds over the region, which
is keeping things capped at the moment. This may ruin rain chances
for most, if not all, of the area.

Models forecast a weak LLJ (~ 25+kt) overnight, so convection
will be diminishing by late evening, and tapering off to the east
as the trough moves through. The LLJ will combine w/mostly cloudy
skies to keep overnight minimums around 10 F above normal. Patchy
fog will be possible, mainly over the Permian Basin/lower Trans
Pecos.

Friday, subsidence on the backside of the trough will result in a
jump in thicknesses, leading highs to recover to the 80s most
locations. Isolated convection will be possible during the
afternoon over the lower Trans Pecos.

Friday night looks uneventful, except for a 40+kt LLJ that is
forecast to develop during the evening, before winds veer to SW-W
with the approach of the next trough. This will keep overnight
lows ~ 10-15 F above normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CDT Thu Mar 27 2025

A much quieter, warmer, and drier period into next week is in
store as deterministic and ensemble models show quasi-zonal
ridging building back over the Central CONUS this weekend into
next week. Models then show 500 mb geopotential heights above 5760
meters and 1000-500 mb above 560 decameters developing over W TX
with moderate 40 to 50 knot southwest winds at 500 mb next week,
lighter winds below 30 knots in the lower troposphere, and
troughing over the Western CONUS remaining north of the Pacific SW
into Desert SW. This mid to upper tropospheric air pattern keeps
storm systems and any associated rainfall away from the area, but
also keeps winds relatively light. With drought conditions still
present, this quickly dries out soils enough for most heating to
go into heating the soil directly rather than evaporating any
existing soil moisture. With ridging in place apart from weak cold
front passages later this weekend and again mid to late week,
highs climb 5 to 10 degrees above average ahead of cold fronts and
fall near to 5 degrees above average behind cold fronts. On days
with warmer temperatures, lows only fall to 10 degrees above
average, while on cooler days, lows fall 5 to 10 degrees above
average as warmer highs prevent highs from decreasing as much
compared to days with cooler highs. Drier air is advected into the
area starting Saturday, as southeasterly humid near surface flow
shifts to southerly and then southwesterly, advecting in dew point
temperatures in the mid to upper 20s into central and eastern
Stockton Plateau through the day. Highs Saturday feature mid to
upper 80s, lower to mid 90s portions of Stockton Plateau into
southern Rio Grande basins, and mid to upper 70s for higher
elevations and northern Lea County. Lows Saturday night range from
upper 40s to mid to upper 50s. WPC surface analysis depicts a
series of cold fronts moving into the CWA Sunday as weakness in
ridging allows slightly cooler air to move in from the north.
Highs and lows Sunday have trended lower with a larger extent of
highs below 85 F and lows below 50F than in previous runs over SE
NM plains into northern and central Permian Basin. These trends
suggest models are picking up on an earlier and stronger series of
cold front passages. For Sunday, southwesterly winds shift to
northerly/northeasterly behind the first front, but dew point
temperatures stay below 30F, attesting to the dry air still
present over the TX PH into W OK. Highs Sunday are forecast to be
at least 5 degrees cooler north of I-10, with lows cooling off
into the mid to upper 40s for northern SE NM plains into northern
and central Permian Basin as well as basins of Culberson County
and higher elevations of western Eddy County into Davis Mountain
foothills Sunday night, and lower to mid 50s, lower 60s southern
Rio Grande basins.

Another weak cold front moves down from the Central Great Plains
on Monday, which is still looking like the coolest day of the
forecast, at least for Lea County and Permian Basin, where highs
stay in the mid to upper 70s as well as in higher elevations of W
TX into western Eddy County, with lower to mid 80s and above
elsewhere, lower to mid 90 F readings in Big Bend. As on Sunday,
highs Monday have trended lower than previous runs, suggesting a
stronger cold front than the previous runs. Winds veer to
southerly by late Monday into Tuesday, with WAA allowing lows to
again warm up, and mid to upper 40s hang around in usual cooler
spots while lows mid 50s to lower 60s are indicated elsewhere. The
first day of April begins the start of warm weather for the CWA,
with widespread mid to upper 80s to lower to mid 90s, higher 70s
for highest elevations. Weak cold fronts Wednesday and Thursday
drop highs and lows a few degrees northeast and west of Pecos
River back into the mid 70s to mid 80s range from the mid 80s to
mid 90s range, with lows by Wednesday night again featuring 40s
down into the Permian Basin like on Sunday night. Ensembles depict
a 40% to 50% probability of highs above 90F for most of the
Permian Basin and Rio Grande basins on Tuesday, 30% to 40%
probabilities for highs above 85F Davis Mountain foothills into
Upper Trans Pecos and SE NM plains Monday, Wednesday, and next
Thursday, a 40% to 50% probability of lows above 60F for the
region northeast of Davis Mountains on warmer nights such as
Tuesday and Thursday nights, 10% to 30% probability of lows above
60F for the region northeast of Davis Mountains on cooler nights
such as Sunday night and Wednesday night. Dew point temperatures
remain below 40F areawide in NBM and ensembles, with a low (10% to
30%) probability of dew point temperatures at or above 45F even
for more humid regions such as southeast Permian Basin into
Terrell County except Monday night into Tuesday, which is also
forecast to be the warmest period in the extended. Therefore,
expect conditions to not only feel warm but also dry into next
week, which results in renewed fire weather risk, as described in
more detail in the Fire Weather Discussion.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Thu Mar 27 2025

VFR continues as TS remain away from terminals this evening. MVFR
cigs and visibilities are expected to develop overnight before
diminishing after sunrise.

&&

.FIRE WEATHER...
Issued at 205 PM CDT Thu Mar 27 2025

Rainfall totals today, especially over SE NM into Permian Basin
and southwest of Lower Trans Pecos into Davis Mountains, will
determine severity of fire weather risk tomorrow into this weekend
and next week. If wetting rains fall in these regions today, only
RFD conditions may be warranted today and this weekend. However,
if wetting rains do not fall over these regions today, Fire
Weather Watches and Red Flag Warnings may be needed given ERCs
above the 75th percentile everywhere, apart from the Big Bend
where wetting rains fell recently. Scattered to broken high clouds
are hindering convective initiation so far this afternoon, but
will leave it to next shift to decide on how high fire weather
conditions rise this week, since wetting rains are still possible
over the area today until this evening. Low fire weather
conditions today occur as cooler than average temperatures, clouds
and rain chances, and light southeast winds persist for the area,
keeping min RH above critical. RFTIs increase to 4 to 6 from
Sacramento Foothills into Guadalupes Friday, and then expand
across all of SE NM and northern Permian Basin as well as Davis
Mountains foothills Saturday as min RH below critical 15%, poor
overnight recovery, and above average temperatures make a return
and present at least elevated to near critical fire weather
conditions for most of the area. Sunday into Monday sees a
reduction in fire weather risk as result of cooler temperatures
Monday with a series of weak cold fronts temporarily reducing
RFTIs, despite min RH staying below critical. Due to recent
wetting rains over the Big Bend, RFTIs throughout the period will
be lower in that region, with only elevated to near critical fire
weather conditions and RFD criteria being forecast on higher fire
weather risk days at this time for that region. Despite ongoing
dry conditions and ERCs still at least up to the 75th percentile
for most of the area, light 20-ft winds below 20 mph outside of
higher elevations and surroundings foothills and plains limits
magnitude and extent of higher fire weather conditions to those
regions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               56  84  58  89 /  20   0   0   0
Carlsbad                 51  87  56  83 /  30   0   0   0
Dryden                   58  85  56  91 /  70  20   0   0
Fort Stockton            54  87  58  90 /  40  10   0   0
Guadalupe Pass           52  78  54  74 /  40   0   0   0
Hobbs                    51  84  52  82 /  10   0   0   0
Marfa                    48  80  50  80 /  60  10   0   0
Midland Intl Airport     56  84  57  86 /  10   0   0   0
Odessa                   56  84  57  86 /  10   0   0   0
Wink                     53  88  53  89 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...29

In the hours before

Local storm report, Mar 27, 4:12 PM CDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
412 PM CDT Thu Mar 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             8 SE Alpine             30.28N 103.59W
03/27/2025  E1.00 Inch       Brewster           TX   Public

            Phone call of quarter size hail 8 miles
            south of Alpine along State Highway 118.
            Time is estimated from radar.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:42 AM CDTFire Weather WatchMAFAndrews, Borden, Brewster, Culberson, Dawson, Ector and 13 more11 hr
Mar 28, 1:13 PM CDTHigh Wind WatchMAFCulberson14 hr
Mar 28, 1:55 PM CDTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 15 more31 hr

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.